Hail, Crawford
- When
- September 7, 3:15 PM EST
- Where
- Crawford County, Bucyrus
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.800, -82.980
Thunderstorms produced penny size hail.
A cold front moved through northern Ohio during the afternoon and early evening hours of September 7th. Severe thunderstorms associated with the cold front brought hail and wind damage to portions of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved through northern Ohio during the afternoon and early evening hours of September 7th. Severe thunderstorms associated with the cold front brought hail and wind damage to portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 7, 2:47 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 347 PM EDT TUE SEP 7 2010 .SYNOPSIS... A COLD FRONT OVER NORTHWEST OHIO WILL CROSS THE AREA THIS EVENING. THE UPPER LOW WILL BECOME NEARLY STATIONARY OVER THE NORTHEAST STATES ON WEDNESDAY AND THURSDAY. THE SURFACE HIGH PRESSURE AREA WILL MOVE ACROSS THE GREAT LAKES TO EASTERN CANADA BY SATURDAY. A WARM FRONT WILL MOVE UP FROM THE SOUTH EARLY IN THE WEEKEND FOLLOWED BY A COLD FRONT ON SUNDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... COLD FRONT IS GETTING STRETCHED AS A JET STREAK ZIPS ACROSS THE UPPER GREAT LAKES WHERE THE FRONT HAS A LOT OF MOMENTUM. THE TRAILING END OF THE FRONT WILL MOVE ACROSS THE AREA SLOWER THAN INDICATED BY SOME OF THE MODELS. THE SYSTEM REMAINS MOISTURE STARVED WITH VERY LITTLE CONVERGENCE AND A LARGE CAP IN PLACE. THE SLOW FORWARD SPEED WILL CONTINUE TO ALLOW FOR SOME POOLING OF DEWPOINTS NEAR THE FRONT AND JUST BEHIND THE FRONT. WITH TEMPS WELL ABOVE NORMAL AND DECENT WIND ALOFT AS WELL AS SOME SHEAR...EXPECT SHOWERS AND STORMS TO CONTINUE TO DEVELOP ALONG THE FRONT WHERE THE UPWARD MOTION CAN OVER-COME THE CAP....GENERALLY FROM THE I-71 CORRIDOR EAST. THE SHOWERS AND STORMS WILL LIKELY NOT AMOUNT TOO MUCH MORE THAN A NARROW SCATTERED-BROKEN LINE ...BUT WILL HAVE TO WATCH FOR CONVECTIVE GUSTY WINDS THROUGH EARLY EVENING AS THE ATMOSPHERE IS ADIABATIC AND WELL MIXED. LOW TEMPERATURES UPSTREAM WERE IN THE MID 50S LAST NIGHT AND WITH THE BREEZE BEING SLOW TO DECREASE AND SUCH WARM TEMPS TODAY...DO NOT ANTICIPATE LOW TEMPERATURES GETTING TOO COOL TONIGHT. FORECAST WILL BE CLOSER TO THE NAM/MET LOW TEMPERATURES GUIDANCE...MOSTLY IN THE MID AND UPPER 50S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... MUCH COOLER WEATHER WILL PUSH ACROSS THE AREA THE NEXT COUPLE OF DAYS WITH 850 MB TEMPERATURES PROGGED TO DROP TO AROUND +5C... PLENTY COLD ENOUGH FOR SOME LAKE EFFECT CLOUDS/SHOWERS. THE BEST CHANCE MIGHT BE WEDNESDAY MORNING AS THE FLOW IS MOSTLY WESTERLY AND THE UPPER TROUGH IS SWINGING THROUGH. THIS WOULD PUT MOST OF THE SHOWERS IN THE PRIMARY SNOWBELT INCLUDING THE LAKESHORE. THE INVERSION IS PROGGED TO REMAIN RATHER LOW AND WE WILL BE ON THE SOUTHERN END OF THE TROUGH/JET STREAM WHERE THERE WILL TEND TO BE GENERAL SUBSIDENCE SO NOT ANTICIPATING A BIG EVENT. A COUPLE OF MORE TROUGHS SHOULD SWING ACROSS THE EASTERN GREAT LAKES AS THE UPPER LOW MOVES VERY LITTLE THE SECOND HALF OF THE WEEK. ONE TROUGH MAY MOVE THROUGH ON THURSDAY WITH PERHAPS ANOTHER EARLY ON FRIDAY. EACH ONE WILL LIKELY CAUSE AN INCREASE IN CLOUDS AND LAKE EFFECT SHOWERS WITH MOST OF THE ACTIVITY LIKELY OCCURRING ACROSS NORTHWEST PENNSYLVANIA. ELSEWHERE IT WILL BE CLEAR TO PARTLY CLOUDY. DEBRIS CLOUDS FROM A DEVELOPING WARM FRONT WILL LIKELY SPILL ACROSS PARTS OF NORTHWEST OHIO AND CENTRAL OHIO THURSDAY NIGHT INTO FRIDAY. THURSDAY WILL PROBABLY BE A DEGREE OR TWO COLDER THAN WEDNESDAY. && .LONG TERM /SATURDAY THROUGH TUESDAY/... NOT SURE JUST HOW FAST THE WARM FRONT WILL PUSH NORTH ON SATURDAY. THE MODELS ARE STILL NOT IN SYNC WITH THE ONSET OF SHOWERS/STORMS. THE AIR MASS WILL BE DRY. THE FORECAST WILL BE DRIER ON SATURDAY THAN THE GUIDANCE AND BRING A CHANCE OF SHOWER/STORMS ACROSS NORTHWEST OHIO SATURDAY AFTERNOON. WEAK HIGH BUILDS EAST ACROSS THE AREA SUNDAY INTO MONDAY FOLLOWED BY ANOTHER WEAK COLD FRONT SIMILAR TO THE ONE WE ARE EXPERIENCING TODAY. MOISTURE IS STARVED WITH THIS FEATURE BUT WEAK SHOT OF POSITIVE VORTICITY ADVECTION IS EXPECTED TO MOVE OVER THE REGION AND THIS ALONG WITH CONVERGENCE AT THE SURFACE WITH THE FRONT COULD POP A FEW SHOWERS. SO WILL MENTION CHANCE WEST TO EAST TUESDAY INTO TUESDAY NIGHT. WARM FRONT MOVES THROUGH THE AREA DRY ON MONDAY NIGHT AND THIS FEATURE WILL USHER IN SOME WARMER AIR BUT NOT EXPECTING IT TO GET OUT OF HAND. TEMPERATURES GENERALLY IN THE 70S THROUGH THE PERIOD WITH NO STRONG WARMUPS EXPECTED. LOWS IN THE 50S. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VERY LITTLE ACTIVITY IS BEING REPORTED ON RADAR ALONG THE COLD FRONT AT THIS TIME. SOUNDINGS THIS MORNING WERE VERY DRY AND MOISTURE IS LIMITED SINCE FLOW FROM THE GULF IS VIRTUALLY CUT OFF. I AM LIMITING SHOWER THREAT TO THE SOUTHERN TIER WHICH WOULD INCLUDE THE MANSFIELD...AKRON CANTON... AND YOUNGSTOWN TAF SITES FOR A COUPLE HOURS THIS AFTERNOON INTO EARLY EVENING. ONCE COLDER AIR PUSHES INTO THE REGION...SOME LAKE EFFECT CLOUDS AND POSSIBLE SHOWERS WILL DEVELOP OVER THE EAST HALF OF THE AREA THROUGH THE DAY TOMORROW. .OUTLOOK...MVFR CEILINGS POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT OR FRIDAY ACROSS NE OH/NW PA. NON VFR POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY MORNING IN SHOWERS OR THUNDERSTORMS THEN LOW CEILINGS. && .MARINE... LOW PRESSURE NOW OVER LAKE SUPERIOR WILL BEGIN TO FILL AND FORECAST TO BE JUST SOUTH OF JAMES BY BY MIDNIGHT LOCAL AND INTO SOUTHERN QUEBEC BY DAYBREAK. TRAILING COLD FRONT NOW INTO THE WESTERN BASIN OF LAKE ERIE WILL SWEEP ACROSS THE LAKE THIS EVENING. SUSTAINED WINDS INCREASE TO 30 KNOTS BEHIND THE FRONT AS COLDER AIR MOVES OVER THE LAKE. EXPECT STRONGEST WINDS BETWEEN SUNSET AND DAYBREAK TOMORROW AS 850 TEMPS DIP TO 6C. SMALL CRAFT ADVISORY IN EFFECT THROUGH TOMORROW EVENING. WILL LIKELY NEED TO EXTEND SMALL CRAFT ADVISORY ON THE EAST END OF THE LAKE UNTIL THURSDAY MORNING WITH NORTHWEST FLOW OF 10 TO 20 KNOTS. HIGH PRESSURE WILL BUILD TOWARD THE AREA THURSDAY. WINDS AND WAVES WILL BE SLOW TO DROP OFF HOWEVER AS THE GRADIENT BETWEEN THE APPROACHING HIGH AND THE DEPARTING LOW WILL REMAIN TIGHT. THE SURFACE RIDGE AXIS WILL MOVE OVER THE LAKE FRIDAY AND ALLOW WINDS AND WAVES TO DIMINISH. SMALL CRAFT ADVISORY POSSIBLE AGAIN ON SUNDAY AS ANOTHER COLD FRONT MOVES THROUGH. FOR NOW GOING WITH THE FASTER GFS MODEL. HOWEVER...IF ECMWF IS CORRECT SMALL CRAFT MAY NOT BE NEEDED UNTIL SUNDAY NIGHT. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR LEZ142>149. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...KOSARIK LONG TERM...KOSARIK/LOMBARDY AVIATION...LOMBARDY MARINE...DJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 552 AM EDT TUE SEP 7 2010 OHZ009>012-089-PAZ001-081000- ERIE OH-LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE- 552 AM EDT TUE SEP 7 2010 ...MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. A COLD FRONT CROSSING THE AREA LATE TODAY AND EARLY TONIGHT WILL HAVE THE POSSIBILITY TO PRODUCE AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL LIKELY BE A HIGH RISK FOR RIP CURRENTS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ003-006>008-013-014-017>023-027>033-036>038-047-PAZ002-003-081000- LUCAS-WOOD-OTTAWA-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA- HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND- ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE- CRAWFORD PA- 552 AM EDT TUE SEP 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT CROSSING THE AREA LATE TODAY AND EARLY TONIGHT WILL HAVE THE POSSIBILITY TO PRODUCE AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-081000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 552 AM EDT TUE SEP 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. WINDS SPEEDS WILL INCREASE INTO TONIGHT AND MAY BE NEAR GALE FORCE TONIGHT. ALSO...LOW WATER LEVELS MAY DEVELOP BY LATE TONIGHT ON THE WESTERN BASIN OF LAKE ERIE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NEAR GALE FORCE WINDS ARE EXPECTED ON LAKE ERIE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
19 hail, 19 thunderstorm wind. Local standard time, as filed.
Thunderstorms produced penny size hail.
Thunderstorms produced quarter size hail.
Thunderstorm winds downed several tree limbs.
Thunderstorms produced downburst winds that downed a tree onto a car. Power lines were also knocked down and a large tree at the fairgrounds was downed.
Thunderstorm winds downed five large trees, each measuring 18 inches in diameter.
Thunderstorm winds downed two large trees.
Thunderstorms produced quarter size hail.
Thunderstorms produced nickel size hail.
Thunderstorm winds downed a couple of large trees.
Thunderstorms produced downburst winds that downed numerous large tree limbs. At least one utility pole was downed, along with several power lines. A three season porch was destroyed by the downburst winds.
Thunderstorms produced half dollar size hail.
Thunderstorms produced penny size hail.
Thunderstorm winds downed several large tree limbs.
Thunderstorm winds downed many large trees along Farnsleigh Road and Van Aken Boulevard.
Thunderstorms produced quarter size hail.
Thunderstorms produced nickel size hail.
Thunderstorms produced penny size hail.
Thunderstorms produced nickel size hail.
Thunderstorms produced a downburst which downed several large trees.
Thunderstorm winds downed numerous large trees and powerlines near State Route 608 and Brakeman Road.
Thunderstorm winds downed several large tree limbs.
Thunderstorms produced quarter size hail.
Thunderstorm winds downed numerous large tree limbs.
Thunderstorm winds downed two large trees.
Thunderstorms produced penny sized hail.
Thunderstorm winds downed several large tree limbs.
Thunderstorms produced quarter size hail.
Thunderstorm winds downed several large tree limbs.
Thunderstorms produced nickel sized hail.
Thunderstorm winds downed a couple of large tree limbs.
Thunderstorms produced hail up to quarter sized.
Thunderstorm winds downed some large trees.
Thunderstorm winds downed four large trees and several large tree limbs.
Thunderstorms produced hail ranging from dime to quarter size.
Thunderstorms produced penny size hail.
Quarter to walnut sized hail was reported.
Thunderstorm winds downed numerous large trees over a widespread area.
Thunderstorms produced penny to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253222, 253261, 253262, 254816, 253227, 253268, 254814, 253264, 253289, 254817, 253271, 253274, 253276, 253724, 253270, 253275, 253294, 253284, 254815, 253300, 253331, 253302, 253305, 253654, 253723, 253593, 253581, 253582, 253590, 253722, 253648, 254819, 253718, 254818, 253716, 253719, 253720, 253721.